Library Header Image
LSE Research Online LSE Library Services

Special majorities rationalized

Goodin, Robert E and List, Christian ORCID: 0000-0003-1627-800X (2006) Special majorities rationalized. British Journal of Political Science, 36 (2). pp. 213-241. ISSN 0007-1234

Download (348kB) | Preview
Download (384kB) | Preview
Identification Number: 10.1017/S0007123406000135


Complaints are common about the arbitrary and conservative bias of special-majority rules. Such complaints, however, apply to asymmetrical versions of those rules alone. Symmetrical special-majority rules remedy that defect, albeit at the cost of often rendering no determinate verdict. Here what is formally at stake, both procedurally and epistemically, is explored in the choice between those two forms of special-majority rule and simple-majority rule; and practical ways are suggested of resolving matters left open by symmetrical special-majority rules – such as ‘judicial extrapolation’ or ‘subsidiarity’ in a federal system.

Item Type: Article
Official URL:
Additional Information: © 2006 Cambridge University Press
Divisions: Government
Philosophy, Logic and Scientific Method
Subjects: H Social Sciences > H Social Sciences (General)
J Political Science > JA Political science (General)
Date Deposited: 22 Jun 2008 13:46
Last Modified: 03 Jun 2024 04:06

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics